Alert archive / Kansas / Tornado Warnings in 2018

Tornado Warning 18, NWS Goodland, KS

June 19, 2018Cheyenne County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 19, 2018, 7:13 PM CDT for Cheyenne County, Kansas. It was in force for 16 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2018, 7:13 PM CDT (00:13 UTC)
Expired
Jun 19, 2018, 7:29 PM CDT
In force
16 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 36 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 7:13 PM CDTTSTM WND GST 60Saint Francis, KSCORRECTS PREVIOUS TSTM WND GST REPORT FROM SAINT FRANCIS.
Jun 19, 7:14 PM CDTTSTM WND GST 81Saint Francis, KS
Jun 19, 7:16 PM CDTTSTM WND GST 77Saint Francis, KSMEASURED AT ST FRANCIS AIRPORT.
Jun 19, 7:16 PM CDTHAIL 1Saint Francis, KSQUARTER INCH HAIL IN ST. FRANCIS MEASURED BY PUBLIC VIA FACEBOOK.
Jun 19, 7:20 PM CDTTSTM WND GST 707 Ssw Wheeler, KS
Jun 19, 7:22 PM CDTHAIL 1.252 Nw Saint Francis, KSHAIL FELL FROM 6:12 - 6:22 PM MDT. ALSO RECEIVED 0.80 OF RAIN.
Jun 19, 7:27 PM CDTHAIL 1.25Wheeler, KSHAILSTONE MEASURED 1.50 X 0.75. WINDOWS BROKEN ON NORTH SIDE OF HOUSE.
Jun 19, 7:36 PM CDTTORNADO2 N Bird City, KSSEVERAL PUBLIC REPORTS OF A POSSIBLE TORNADO 2 NORTH OF BIRD CITY.
Jun 19, 7:36 PM CDTTORNADO2 N Bird City, KSUPDATE TO TORNADO LSR ISSUED AT 6:36 PM MDT. A BRIEF TORNADO LASTING AROUND 15 SECONDS WAS OBSERVED FROM 2.75 MILES NORTH OF BIRD CITY LOOKING TO THE SOUTHEAST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

739 
WFUS53 KGLD 200013
TORGLD
KSC023-200045-
/O.NEW.KGLD.TO.W.0018.180620T0013Z-180620T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
713 PM CDT TUE JUN 19 2018

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southern Cheyenne County in northwestern Kansas...

* Until 745 PM CDT.
    
* At 713 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over St. Francis, moving east at 45 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  St. Francis, Bird City and Wheeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3957 10193 3987 10194 3988 10145 3957 10145
TIME...MOT...LOC 0013Z 271DEG 37KT 3978 10178 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

JRM
1 follow-up statement
218 
WWUS53 KGLD 200029
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
729 PM CDT TUE JUN 19 2018

KSC023-200038-
/O.CAN.KGLD.TO.W.0018.000000T0000Z-180620T0045Z/
Cheyenne KS-
729 PM CDT TUE JUN 19 2018

...THE TORNADO WARNING FOR SOUTHERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Kansas.

LAT...LON 3957 10193 3987 10194 3988 10145 3957 10145
TIME...MOT...LOC 0027Z 271DEG 37KT 3978 10157 

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 19, 6:41 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 19, 6:41 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
541 PM MDT Tue Jun 19 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 258 PM MDT Tue Jun 19 2018

Thunderstorms have developed along the front near our southeast
edge. Also large area of storms have developed over eastern
Colorado in a post frontal environment. Rather strong shortwave
moving in from the west is helping storms develop as well. Shear,
instability, and lapse rates are favorable for continued severe
storms to develop and currently have a tornado and severe
thunderstorm watches out covering the entire area through the
evening.

Parameters still in place for these storms to produce very heavy
rainfall. Hrrr is capturing both the placement of storms and the
intense rainfall they are producing. So flash flood watch looks
good. Some lingering rainfall in the morning along with additional
development afternoon will be possible in the afternoon. Not much
time to look at that. However, mesoscale influences from ongoing
convection could enhance that. Temperatures for Wednesday will
need to be looked since could have a lot of wet ground and
lingering cloud cover.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 237 PM MDT Tue Jun 19 2018

Upper low currently over Idaho will migrate slowly into the mid-
Mississippi Valley by Friday.  As it does so, it will keep a
lingering chance of showers and thunderstorms across the far
northeast counties through Thursday morning. Once the upper low
leaves the area, short wave ridging will temporarily move over the
area Thu-Fri. A second upper trough will move quickly into the area
Friday night with another chance of scattered convection. Later in
the weekend a closed upper low will move from the Intermountain
Region out over the High Plains with both the GFS and EC fairly
consistent in location and timing.  This will produce a chance for
widespread convection from Sunday afternoon into Monday evening.
Temperatures through the period will generally be near to above
normal with highs mostly in the 80s but approaching 90 by Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 540 PM MDT Tue Jun 19 2018

Severe weather going on. Not enough time to do a discussion. When
thunderstorms affect the sites, there will ifr to mvfr conditions.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
     027>029-041-042.

CO...Flash Flood Watch through late tonight for COZ090>092.

NE...Flash Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...BULLER
LONG TERM...DLF
AVIATION...BULLER
Hazardous weather outlook, Jun 19, 11:47 AM CDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1047 AM MDT Tue Jun 19 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1047 AM MDT Tue Jun 19 2018 /1147 AM CDT Tue Jun 19 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected to develop over and
the area after 2 pm MDT (3 pm CDT). Some of the storms could become
severe with large hail, some greater than 2 inches in diameter,
damaging winds in excess of 60 mph, and a few tornadoes. The severe
storms could occur over the entire area. However the area that will
have the greatest risk will be roughly along and south of a line from
Norton to Colby to Burlington to Flagler.

A Flash Flood Watch remains in effect for the entire region for
this afternoon and evening. Widespread heavy rainfall from
thunderstorms is possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Depending on the amount of rainfall received later today and
tonight...some flooding concerns may remain over portions of the
region and will have to be monitored going into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 pm MDT(3 pm CDT). We would
appreciate any reports of flooding, hail, wind and tornadoes. Should
anything occur...please do so safely.

In the hours before

Local storm report, Jun 19, 6:15 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     ABARR                   39.85N 102.72W
06/19/2018                   YUMA               CO   PUBLIC

            TREE BRANCHES DOWN AS SEEN FROM INSIDE THE
            HOUSE. DIAMETER UNKNOWN. STILL HAILING AT
            TIME OF REPORT.

&&

DLF
Local storm report, Jun 19, 7:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     4 S BURLINGTON          39.25N 102.27W
06/19/2018  M67 MPH          KIT CARSON         CO   ASOS

&&

DLF
Local storm report, Jun 19, 7:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             OAKLEY                  39.13N 100.85W
06/19/2018  E3.00 INCH       LOGAN              KS   PUBLIC

            FOLLOWUP AT 5:40 PM MDT FOR EARLIER OAKLEY
            HAIL REPORTS FROM 4:28 PM MDT. POLICE
            MEASURED 3.25" HAIL WITH VEHICLE WINDOWS
            BROKEN, MAJOR HAIL DENTS AND SOME TREES
            STRIPPED.

&&

DLF
Local storm report, Jun 19, 7:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     2 NNW HALE              39.65N 102.14W
06/19/2018  M59 MPH          YUMA               CO   MESONET

&&

DLF
Local storm report, Jun 19, 7:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     FUNNEL CLOUD     1 WNW SAINT FRANCIS     39.78N 101.82W
06/19/2018                   CHEYENNE           KS   PUBLIC

            TWO PUBLIC REPORTS OF A FUNNEL CLOUD JUST
            WEST OF SAINT FRANCIS.

&&

DLF
Special weather statement, Jun 19, 7:10 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
710 PM CDT TUE JUN 19 2018

NEZ080-200045-
Hitchcock NE-
710 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HITCHCOCK COUNTY UNTIL
745 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Stratton, or 11 miles northwest of Trenton, moving
east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Trenton and Palisade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.

LAT...LON 4012 10095 4020 10132 4035 10131 4035 10077
TIME...MOT...LOC 0010Z 275DEG 19KT 4025 10121

Buller

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:14 PM CDTSevere Thunderstorm WarningGLDGove, Logan46 min
Jun 19, 7:20 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace40 min
Jun 19, 7:23 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas28 min
Jun 19, 7:27 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins63 min
Jun 19, 7:39 PM CDTTornado Warning Tornado observedGLDCheyenne, Rawlins21 min
Jun 19, 7:44 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas46 min
Jun 19, 7:49 PM CDTSevere Thunderstorm WarningGLDGove, Logan41 min
Jun 19, 7:56 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita49 min
Jun 19, 7:57 PM CDTFlash Flood WarningGLDCheyenne, Rawlins3 hr
Jun 19, 8:01 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan44 min
Jun 19, 8:31 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita44 min
Jun 19, 8:32 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas21 min
Jun 19, 8:44 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita46 min
Jun 19, 8:45 PM CDTFlash Flood WarningGLDGove, Graham, Logan, Sheridan, Thomas2 hr
Jun 19, 8:52 PM CDTSevere Thunderstorm WarningGLDGove, Logan53 min
Jun 19, 10:57 PM CDTAreal Flood WarningGLDGove, Graham, Logan, Sheridan, Thomas12 hr

Nearby

Tornado Warnings in Kansas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.